Neuroleptic malignant syndrome or a statin drug reaction? A case report
A 60-year-old woman with a long psychiatric history presented with delirium and mutism. She was febrile, with marked limb rigidity and elevated creatinine kinase (CK) level. Current medications included pericyazine. Current or recent use of dopamine-blocking agents, such as pericyazine, together with a disturbance in conscious state, autonomic dysfunction, and an elevated CK level may be suggestive of neuroleptic malignant syndrome (NMS). The diagnosis was confirmed as NMS, and she was successfully treated with bromocriptine. Eight years later, she represents with symptoms suggesting recurrence of NMS including elevated CK level and myalgia, however, without limb rigidity. Current medications include quetiapine, lithium, simvastatin, and a recent course of clarithromycin. Macrolide antibiotics such as clarithromycin inhibit the metabolic pathway of statins via the cytochrome CYP450 3A4 hepatic enzyme system and may result in elevated CK level, myopathy, or rhabdomyolysis producing symptoms that may be confused with NMS. Simvastatin was ceased with rapid decrease in CK level and resolution of symptoms. This case highlights the importance of considering other diagnoses in any patient presenting with a disturbance in conscious state, autonomic dysfunction, and an elevated CK level. Particularly in a patient with a history of NMS, a thorough medication history is essential to aid diagnosis and avoid confusion with presenting symptoms and medical history.
This record is in the process of being updated. Please contact us for more information.